Alert archive / South Dakota / River Flood Warnings in 2018
River Flood Warning 186, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jul 25, 2018, 8:28 PM CDT for Minnehaha County, South Dakota; Lyon County, Iowa. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 8:28 PM CDT (01:28 UTC)
- Expired
- Jul 26, 2018, 8:54 AM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lyon County, IA, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 14 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River near Brandon (BBSS2).
- Action stage
- 1302 ft
- Minor stage
- 1304 ft
- Moderate stage
- 1309 ft
- Major stage
- 1312 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
434
WGUS43 KFSD 260128
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
828 PM CDT Wed Jul 25 2018
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...South Dakota...
Big Sioux River at Brandon
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC119-SDC099-270528-
/O.NEW.KFSD.FL.W.0186.180726T0128Z-000000T0000Z/
/BBSS2.1.ER.180726T0100Z.000000T0000Z.000000T0000Z.UU/
828 PM CDT Wed Jul 25 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Big Sioux River at Brandon.
* until further notice.
* At 08PM Wednesday the stage was 1204.00 feet.
* Flood stage is 1204.00 feet.
* At stages near 1204 feet...Significant flooding of crop and pasture
land begins. Access to the north end of the Big Sioux Recreation Area
on the west side of Brandon is limited.
&&
LAT...LON 4359 9665 4362 9664 4360 9657 4345 9656
4338 9646 4339 9658 4343 9662 4358 9662
$$
&&
Location Flood Latest Observed
Stage Stage Time
BIG SIOUX RIVER
BBSS2 1204.0 1204.00 Wed 8 PM1 follow-up statement
278
WGUS83 KFSD 261354
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
854 AM CDT Thu Jul 26 2018
...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...
Big Sioux River at Brandon
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC119-SDC099-261424-
/O.CAN.KFSD.FL.W.0186.000000T0000Z-180726T1354Z/
/BBSS2.1.ER.180726T0000Z.180726T0015Z.180726T0915Z.UU/
854 AM CDT Thu Jul 26 2018
The Flood Warning is cancelled for
The Big Sioux River at Brandon.
* At 08AM Thursday the stage was 1203.98 feet.
* Flood stage is 1204.00 feet.
* Recent activity...The river crested at 1204.0 feet on Wednesday evening.
* At stages near 1204 feet...Significant flooding of crop and pasture
land begins. Access to the north end of the Big Sioux Recreation Area
on the west side of Brandon is limited.
&&
LAT...LON 4359 9665 4362 9664 4360 9657 4345 9656
4338 9646 4339 9658 4343 9662 4358 9662
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
BIG SIOUX RIVER
BBSS2 1204.0 1203.98 Thu 8 AM 1204.0 Wed Jul 25
MGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 25, 6:29 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 25, 6:29 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 629 PM CDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 242 PM CDT Wed Jul 25 2018 The nose of higher lapse rates aloft was moving through this afternoon with the mid level showers moving east along this nose. Cooler air aloft will settle in fairly quickly behind this feature and surface winds will turn to the north and northwest advecting cooler and drier air southward. Convergence along this boundary is pretty poor with west southwest winds ahead of the cool front. There still might be a brief window when a few thunderstorms develop from about 3 pm to 6 pm. With decent shear and marginal instability there will continue to be a severe threat but it does appear to be on the isolated side. The main threat will be across northwest IA and far southern MN. As the front passes the thunderstorm chances will quickly shift south and clouds will begin to clear. Much of the cloud cover in the area is driven by the higher lapse rates aloft and also diurnally driven cumulus, both of which should be gone by about 3z. Northwest winds will remain about 5 to 10 mph through the night with lows falling to about 53 to 58 degrees. .LONG TERM...(Thursday night through Wednesday) Issued at 242 PM CDT Wed Jul 25 2018 After a cool start to the day northwest winds will increase and likely gust to around 25 mph Thursday afternoon. Model soundings do indicate some moisture at the inversion so expect a cumulus field to develop late in the morning, becoming mostly cloudy over far eastern SD, southwest MN and northwest IA. With the cooler air and cloud cover temperatures will top out in the 70s and likely feel a bit on the cool side with the slightly stronger winds. High pressure will build south on Thursday night and bring lighter winds, clear skies and cooler morning lows. Temperatures on Friday morning will likely be in the 50 to 55 degree range. Friday should be a very pleasant day with light winds, lower humidity and highs in the 70s. Clouds will be on the increase through the day as a wave moves through Wyoming onto the Western High Plains. This will bring an increase in mid and high clouds with a small chance for showers and thunderstorms into south central SD Friday afternoon. Friday night into Saturday the wave will move into the Central Plains with broad mid level warm air advection bringing rain and thunderstorms to areas south of Interstate 90. Instability is pretty weak so not expecting severe weather. And, if everything comes out as expected there may not be a whole lot of thunder either. Once this system passes a large scale trough will settle onto the Plains, bringing cooler conditions and dry weather. By early next week the system will shift a bit east and a gradually warm up to around normal is likely. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 629 PM CDT Wed Jul 25 2018 VFR is expected for the 00Z TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...MJ
Hazardous weather outlook, Jul 25, 4:10 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 410 AM CDT Wed Jul 25 2018 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-260915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 410 AM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today where some of the stronger storms could become severe later today. Thunderstorm activity in the afternoon will depend on cloud cover. If conditions remain cloudy through the first half of the day, severe storms will be very limited. If sky conditions can break out and allow the atmosphere to destabilize, then golf ball size hail and wind gusts around 70 mph are possible. The severe weather threat is more favored from 3 pm to 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Friday night into Saturday. At this moment, severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. MNZ071-072-080-081-097-098-SDZ056-061-062-065-066-068-069-260915- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Moody-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 410 AM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today. A few of these storms could become strong to severe in the afternoon hours. The primary threats are large hail to half dollar and damaging winds to 70 mph. The severe weather threat is more favored from 3 pm to 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Friday night into Saturday. At this moment, severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. SDZ038>040-050-052>055-057>060-063-064-260915- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 410 AM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms chances will continue during the day as a cold front moves through. A few storms may be marginally severe with quarter sized hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Friday night into Saturday. At this moment, severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
In the hours before
Local storm report, Jul 25, 5:11 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 10 NE DELFT 44.09N 94.96W
07/25/2018 E1.00 INCH COTTONWOOD MN PUBLIC
DIME TO QUARTER SIZE HAIL. WIND DRIVEN HAIL
STRIPPED SOYBEANS TO STUBBLE AND LEAVES OFF
TREES. THE DURATION OF THE HAIL EVENT WAS 8
MINUTES.
&&
JCLocal storm report, Jul 25, 5:13 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 10 NE DELFT 44.09N 94.96W
07/25/2018 E60 MPH COTTONWOOD MN PUBLIC
WIND DRIVEN HAIL DESTROYED CROPS.
&&
JCLocal storm report, Jul 25, 5:21 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL JACKSON 43.62N 94.99W
07/25/2018 E0.75 INCH JACKSON MN PUBLIC
&&
JCLocal storm report, Jul 25, 6:54 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 S LAKEFIELD 43.56N 95.18W
07/25/2018 E0.75 INCH JACKSON MN PUBLIC
&&
JCNearby
River Flood Warnings in South Dakota, 2018River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.